Likelihood of Chronic Tinnitus Being Caused by Regular Aspirin Use?

Discussion in 'Dr. Stephen Nagler (MD)' started by Bobbette, Nov 9, 2019.

  1. Dr. Nagler is not answering questions.
    Dismiss Notice
    1. Bobbette

      Bobbette Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      Unknown
      Dear Doctor,

      My family member has developed what appears to be chronic tinnitus (it's lasted 7 months now).

      She's in good general health, 72 years old. She's been on blood pressure medication (Lipitor) for two years, and taken 150 mg of aspirin for a little over year. No other medication.

      Do you think the aspirin could be the culprit here? If her family practitioner agrees it's safe, would it in your opinion be worthwhile to try come off the aspirin? Doesn't regular aspirin use sometimes trigger tinnitus?

      Thanks for any thoughts you can provide to us!

      Bobbette
       
      • Like Like x 1
      • Informative Informative x 1
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hello @Bobbette. Thank you for your question. The answer is a bit complex - like just about everything else in the world of tinnitus.

      First of all, aspirin will always cause tinnitus if given in high enough doses. In fact, old-time rheumatologists used to tell their arthritis patients to take aspirin for the pain and keep taking it until their pain went away, their stomach hurt, they started bleeding, or their ears started ringing - and then back off. So tinnitus is a predictable side-effect of aspirin. The important thing to remember is that the effect is always reversible upon discontinuing the aspirin because aspirin does not cause auditory damage. The other important thing is that the effect is dose-related.

      So what about a daily dose of 150mg? In my experience it is highly unlikely that such a low dose will cause your relative’s ears to ring. I presume she is taking the aspirin for its anti-platelet effect, and most cardiologists feel that 81mg daily (i.e., a single baby aspirin) will get the job done just fine. So one approach would be for her to talk to her doctor about possibly decreasing the dose to 81mg. Another approach would be for her to talk to her doctor about stopping aspirin all together for a couple of weeks, perhaps replacing it with another anti-platelet drug during that period. If her tinnitus does not go away after two weeks off aspirin, then aspirin was not the culprit in the first place, and she can resume the medication at either dose.

      As always it is important not to make any changes in medications without first discussing the matter with your doctor. The best I can do here on this board is offer generalities ... and there are always exceptions!

      Hope this helps.

      Stephen M, Nagler, M.D.
       
      • Like Like x 1
      • Funny Funny x 1

Share This Page

Loading...